Illinois, 2006

Blizzard and Winter Storm in Illinois, March 21, 2006

March 21, 2006 · NWS ILX · 15 events in 15 counties and zones

A major winter storm impacted central Illinois on the 21st. A swath of heavy snow fell across much of the region with 6 to 10 inch snowfall totals common.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A major winter storm impacted central Illinois on the 21st. A swath of heavy snow fell across much of the region with 6 to 10 inch snowfall totals common. In addition, blizzard conditions occurred across Scott, Morgan, Sangamon, Christian and Shelby counties with wind gusts to 45 mph recorded. No major injuries or fatalities were reported, though numerous vehicle accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 21, 4:05 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 21, 4:05 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
405 AM CST TUE MAR 21 2006

...WINTER STORM CONTINUES TO AFFECT CENTRAL ILLINOIS...

.DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...
IT HAS TAKEN A WHILE TO GET HERE... BUT MARCH WINTER STORM IS IN
PROGRESS THIS MORNING.  STORM TOOK AN EVEN SLOWER TRACK THAN
EXPECTED... AND DRY AIR KEPT THE SNOW AT BAY ACROSS THE NORTHERN CWA
FOR QUITE SOME TIME AS WELL.

WATER VAPOR IMAGERY SHOWS UPPER LOW STILL CLOSED OFF JUST WEST OF
KANSAS CITY.  STRONG SHORTWAVE IS PINWHEELING AROUND INTO SOUTHERN
ILLINOIS... WITH PLENTY OF DRY MID LEVEL AIR WORKING ITS WAY BEHIND
IT.  NORTH OF I-70... BROAD SNOW BAND HAS SET UP IN THE WESTERN
BRANCH OF THE WARM CONVEYOR BELT... OR TROWAL.  A MORE NARROW BAND
OF HEAVY SNOW HAS SET UP FROM LWV-TAZ JUST NORTH OF THE SHORTWAVE
AXIS.

WINDS SO FAR THIS MORNING HAVE MAINLY BEEN GUSTING IN THE 25-30KT
AREA... ENOUGH TO DROP VISIBILITIES TO LESS THAN 1/4SM AT TIMES IN
HEAVIER SNOW... BUT ONLY A FEW ISOLATED SPOTS HAVE SEEN 35 KTS OR
GREATER. WHILE CONFIDENCE IN ACTUALLY REACHING TRUE BLIZZARD
CONDITIONS IS LOW... WINDS WILL BE GUSTY ENOUGH TO REDUCE VISBYS TO
DANGEROUS LEVELS... SO WE HAVE ELECTED TO JUST KEEP THE BLIZZARD
WARNING GOING FOR THE TIME BEING.

SNOWFALL REPORTS HAVE BEEN VERY SLOW TO TRICKLE IN... HERE AT ILX WE
HAVE ABOUT 1.0 TO 1.5 SLOPPY/DRIFTY INCHES... BUT HAVE ALSO HEARD OF
3.5 INCHES AT EFFINGHAM AT 330 AM... 3 INCHES AT SHELBYVILLE WAY
BACK AT 140 AM... AND 4.5 INCHES OVER IN QUINCY AT 230 AM.
CONSIDERING THE SLOW START AND THE DECENT SNOWFALL RATES WE ARE
SEEING NOW... WE SHOULD SEE SNOWFALL TOTALS BEGIN TO CATCH UP TO
EXPECTATIONS THROUGH THE MORNING HOURS... SO NO CHANGES TO HEADLINES
AT THIS TIME.

ONE AREA OF CONCERN IS THE SOUTHEAST WHICH HAS SEEN IMPRESSIVE
CONVECTIVE SNOWFALL RATES... ESPECIALLY AS SHORTWAVE TROUGH ROTATED
THROUGH.  HOWEVER... IT LOOKS AS THOUGH MID-LEVEL DRY SLOT IS
IMPACTING THAT AREA NOW... AND SNOW IS BECOMING MORE SCATTERED IN
NATURE.  THEREFORE... STILL THINK THE ADVISORY IS SAFE IN THAT AREA.

THE MAIN SNOW BAND... IS EXPECTED TO PIVOT JUST A LITTLE FARTHER
NORTH THIS MORNING... THEN STALL OUT IN AN EAST-WEST ORIENTATION AS
UPPER LOW MOVES OVERHEAD.  AREAS ACROSS THE SOUTH MAY SEE SNOW
BECOME MORE INTERMITTENT LATER THIS MORNING... WHILE THE BAND
REFOCUSES FARTHER NORTH.  RUC/ETA/GFS ALL IN GOOD SHORT TERM
AGREEMENT... FOCUSING STRONG 850-700 MB MOISTURE CONVERGENCE AND
Q-VECTOR CONVERGENCE IN A BAND ROUGHLY JUST SOUTH OF A LINE FROM
PIA-BMI-CMI.  SNOW BAND SHOULD RAPIDLY DIMINISH TOWARDS THE
AFTERNOON HOURS AS UPPER LEVEL SUPPORT QUICKLY PUSHES EAST OF THE
AREA.

HIGH PRESSURE SHOULD BUILD IN TONIGHT WITH SKIES CLEARING QUICKLY
DURING THE EVENING HOURS.  STILL RUNNING MIN TEMPS A TAD BELOW MOS
OVER THE EXPECTED SNOWCOVER REGIONS... THOUGH IT APPEARS THAT MOS
HAS CAUGHT ON AND THE GAP IS CLOSING.  WE LINGER THIS EFFECT OVER
THE NEXT COUPLE DAYS WITH LESSENING IMPACT AS SNOW MELTS.

TOWARDS THURSDAY... WEAK SOUTHERN STREAM APPROACHES FROM THE WEST...
BUT SFC HIGH PRESSURE WILL REMAIN IN CONTROL WITH RATHER DRY AIR IN
PLACE.  SYSTEM CONTINUES TO LOOK WEAKER WITH EACH PROGRESSIVE RUN OF
JUST ABOUT ALL THE MODELS... SO HAVE DROPPED BACK THE 20 POPS TO
JUST SOUTH OF I-70.

REPORT FROM SCOTT COUNTY JUST IN BEFORE HITTING SEND... 7 TO 8
INCHES AS OF 4AM.

LONG TERM...FRIDAY THROUGH MONDAY...
LONGER RANGE MODELS CONTINUE TO PINCH OFF CUTOFF LOW OVER THE GREAT
LAKES TOWARDS THE END OF THE WEEK... BUT CONSENSUS KEEPS THE CUTOFF
CONFINED TO THE GREAT LAKES. THIS WOULD SUPPORT MOSTLY CLOUDY SKIES
DURING THE DAY FROM CONVECTIVE STRATOCU... WITH A SLIGHT CHANCE FOR
SOME SHOWERS OR FLURRIES TOWARDS FRIDAY.

NEXT SIGNIFICANT SYSTEM DOESNT LOOK TO AFFECT THE AREA UNTIL EARLY
NEXT WEEK... STILL ENOUGH UNCERTAINTY WITH TIMING AND TRACK OF THIS
SYSTEM... SO KEPT THE CHANCE POPS AS-IS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 4PM TUESDAY FOR SCHUYLER... CASS... SCOTT...
MORGAN...MENARD...SANGAMON...LOGAN...DE WITT...MACON...CHRISTIAN...
AND SHELBY.

WINTER STORM WARNING UNTIL 4 PM TUESDAY FOR FULTON...PEORIA...
WOODFORD...MASON...TAZEWELL...MCLEAN...PIATT... MOULTRIE...
CHAMPAIGN... VERMILION...DOUGLAS...EDGAR...COLES... CUMBERLAND
AND CLARK.

WINTER WEATHER ADVISORY UNTIL 4 PM FOR KNOX...STARK...MARSHALL...
EFFINGHAM...JASPER...CRAWFORD...CLAY...RICH  LAND...AND LAWRENCE.

&&

HARDIMAN
Hazardous weather outlook, Mar 20, 10:59 AM CST, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CST MON MAR 20 2006

ILZ027-028-030-211200-
KNOX-STARK-MARSHALL-
1059 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS CENTRAL ILLINOIS
TONIGHT. SNOW IS EXPECTED TO BEGIN LATER THIS EVENING...AND INCREASE
IN INTENSITY OVERNIGHT. AT THIS TIME...IT APPEARS 2 TO 4 INCHES OF
WET SNOW IS POSSIBLE FROM GALESBURG TO LACON. IN ADDITION...GUSTY
NORTHEASTERLY WINDS WILL ACCOMPANY THE SNOW... RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING. ANY CHANGES IN THE TRACK OF THE
LOW COULD ALTER THE LOCATION OF THE HEAVIEST SNOW BAND...SO STAY
TUNED TO LATER FORECASTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN
ADDITIONAL INCH OR TWO OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO
EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ029-031-036>038-211200-
PEORIA-WOODFORD-FULTON-TAZEWELL-MCLEAN-
1059 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS CENTRAL ILLINOIS
TONIGHT. THE PRECIPITATION WILL LIKELY BEGIN AS A MIXTURE OF RAIN...
SLEET...AND SNOW LATER THIS EVENING BEFORE CHANGING TO ALL SNOW
OVERNIGHT. AT THIS TIME...IT APPEARS 3 TO 6 INCHES OF WET SNOW IS
POSSIBLE NORTH OF A LINE FROM MACOMB TO BLOOMINGTON...WITH THE
HIGHER AMOUNTS IN THE SOUTHERN PORTION OF THAT AREA. IN ADDITION...
GUSTY NORTHEASTERLY WINDS WILL ACCOMPANY THE SNOW...RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING. ANY CHANGES IN THE TRACK OF THE
LOW COULD ALTER THE LOCATION OF THE HEAVIEST SNOW BAND...SO STAY
TUNED TO LATER FORECASTS FOR UPDATED INFORMATION.

A WINTER WEATHER CONFERENCE CALL IS PLANNED FOR 2 PM THIS
AFTERNOON...TO DISCUSS THE LATEST DETAILS CONCERNING THIS LATE SEASON
WINTER STORM EVENT. THE CALL WILL BE FOR MEDIA AND ESDA PERSONNEL...
AND THEY WILL BE NOTIFIED BY E-MAIL WITH THE SPECIFIC CALL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN
ADDITIONAL INCH OR TWO OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO
EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ040>057-061>063-211200-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-
1059 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS CENTRAL ILLINOIS
TONIGHT. THE PRECIPITATION WILL LIKELY BEGIN AS A MIXTURE OF RAIN...
SLEET...AND SNOW THIS EVENING BEFORE CHANGING TO ALL SNOW BY
MIDNIGHT. AT THIS TIME...IT APPEARS 5 TO 8 INCHES OF WET SNOW WILL
FALL ACROSS LOCATIONS NORTH OF I-70...BUT SOUTH OF A LINE FROM MACOMB
TO BLOOMINGTON. IN ADDITION...GUSTY NORTHEASTERLY WINDS WILL
ACCOMPANY THE SNOW...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING.
ANY CHANGES IN THE TRACK OF THE LOW COULD ALTER THE LOCATION OF THE
HEAVIEST SNOW BAND...SO STAY TUNED TO LATER FORECASTS FOR UPDATED
INFORMATION.

A WINTER WEATHER CONFERENCE CALL IS PLANNED FOR 2 PM THIS
AFTERNOON...TO DISCUSS THE LATEST DETAILS CONCERNING THIS LATE SEASON
WINTER STORM EVENT. THE CALL WILL BE FOR MEDIA AND ESDA PERSONNEL...
AND THEY WILL BE NOTIFIED BY E-MAIL WITH THE SPECIFIC CALL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN
ADDITIONAL 1 TO 3 INCHES OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE
ALSO EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ066>068-071>073-211200-
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1059 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS INTO
THE OHIO VALLEY...SPREADING WINTRY PRECIPITATION ACROSS SOUTHEAST
ILLINOIS TONIGHT. LIGHT PRECIPITATION WILL BEGIN AS RAIN OR SLEET
THIS EVENING BEFORE CHANGING TO SNOW AFTER MIDNIGHT. AT THIS
TIME...IT APPEARS 2 TO 4 INCHES OF WET SNOW IS POSSIBLE ALONG AND
SOUTH OF I-70. IN ADDITION...GUSTY NORTHEASTERLY WINDS WILL
ACCOMPANY THE SNOW...RESULTING IN CONSIDERABLE BLOWING AND
DRIFTING. ANY CHANGES IN THE TRACK OF THE LOW COULD ALTER THE
LOCATION OF THE HEAVIEST SNOW BAND...SO STAY TUNED TO LATER
FORECASTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TRAILING TROUGH OF LOW PRESSURE BEHIND THE LOW MAY DROP AN
ADDITIONAL INCH OF SNOW ON TUESDAY. GUSTY NORTH WINDS ARE ALSO
EXPECTED...CREATING DRIFTING SNOW ON AREA ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHAFFER/BARNES

In the hours before

Local storm report, Mar 21, 4:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
417 AM CST TUE MAR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     SNOW             WINCHESTER              39.63N 90.46W
03/21/2006  E7.0 INCH        SCOTT              IL   LAW ENFORCEMENT

            SNOW FALL SO FAR 7 TO 8 INCHES WITH CONSIDERABLE SNOW
            DRIFTS

0410 AM     SNOW             SPRINGFIELD             39.78N 89.64W
03/21/2006  E1.0 INCH        SANGAMON           IL   OTHER FEDERAL

            REPORT FROM FAA AT ABRAHAM LINCOLN CAPITAL AIRPORT IN
            SPRINGFIELD OF 1 TO 2 INCHES OF SNOWFALL. SHOULDER HIGH
            DRIFTS.

&&

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 5 blizzard. Local standard time, as filed.

Blizzard, Christian

When
March 21, 4:30 AM CST to 10:00 AM CST
Where
Christian forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Blizzard, Morgan

When
March 21, 4:30 AM CST to 10:00 AM CST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Blizzard, Sangamon

When
March 21, 4:30 AM CST to 10:00 AM CST
Where
Sangamon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Blizzard, Scott

When
March 21, 4:30 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Blizzard, Shelby

When
March 21, 4:30 AM CST to 10:00 AM CST
Where
Shelby forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Cass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Clark forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Winter Storm, Coles

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Coles forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Douglas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Winter Storm, Edgar

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Edgar forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Fulton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Mason forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Winter Storm, Moultrie

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Moultrie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Winter Storm, Schuyler

When
March 21, 5:50 AM CST to 10:00 AM CST
Where
Schuyler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493789, 5493790, 5493791, 5493792, 5493793, 5493794, 5493795, 5493796, 5493797, 5493874, 5493875, 5493876, 5493877, 5493878, 5493879.